Iowa, 2013Damaging Winds in Iowa, June 15, 2013
June 15, 2013 · NWS FSD · 4 events in 4 counties and zones
Thunderstorms produced damaging wind gusts at several locations in northwest Iowa on the morning of June 15th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced damaging wind gusts at several locations in northwest Iowa on the morning of June 15th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 15, 5:35 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 15, 5:35 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 AM CDT SAT JUN 15 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM CDT SAT JUN 15 2013
MAIN CHALLENGE TODAY IS OF COURSE SHOWER/THUNDERSTORM CHANCES. AT
THIS TIME...SURFACE FRONT IS DRAPED CLOSE TO THE I 29 CORRIDOR
AROUND BROOKINGS TO SIOUX FALLS...EXTENDING SOUTHWEST INTO NORTH
CENTRAL NEB. THIS BOUNDARY CONTINUES A TREK SOUTHWARD AND WILL
LIKELY BE THROUGH THE ENTIRE FORECAST AREA BY 12Z SATURDAY.
THEREFORE WITH THE SURFACE BOUNDARY SLIDING SOUTHWARD...BELIEVE
THUNDERSTORM CHANCES TODAY WILL BE ELEVATED CLOSER TO THE 850MB
BOUNDARY. THERE IS ALSO A SHORT WAVE CURRENTLY IN CENTRAL NEBRASKA.
THE SMALL CONVECTIVE ACTIVITY WHICH WAS IN SOUTH CENTRAL NEB
RECENTLY HAS DIED OFF. BUT MORE STORMS CONTINUE TO FIRE NEAR THE
SHORT WAVE IN WEST CENTRAL NEBRASKA...ALSO PLACED NICELY ON THE
850MB BOUNDARY. VARIOUS HIRES MODELS HAVE THE 850MB SHEAR ZONE
SETTING UP SHOP IN OUR FAR SOUTHERN ZONES ROUGHLY FROM NEAR SIOUX
CITY TO STORM LAKE. BELIEVE THAT WILL BE THE FOCUS FOR CONTINUED
SHOWER AND THUNDERSTORM CHANCES FOR MUCH OF THE DAY BEFORE THE
ELEVATED BOUNDARY ALSO SHIFTS SOUTHWARD BY 00Z SUNDAY. INSTABILITY
IS NOT REAL STRONG...MARKED BY QUITE A BIT OF CIN IN THE MIXED LAYER
UNDERSCORING THE ELEVATED NATURE OF THE CONVECTION. THEREFORE NOT
REAL CONCERNED ABOUT SEVERE WEATHER. LOCALLY MODERATE TO HEAVY RAIN
COULD BE A POSSIBILITY THOUGH...JUST NORTH OF THE 850MB FRONT IN
NORTHWEST IA...ESPECIALLY IF THE ACTIVITY CONTINUES TO REDEVELOP.
BUT AT THIS TIME...NOT CONVINCED THE RAIN WILL BE HEAVY ENOUGH TO
WARRANT A FLOOD WATCH. MAX TEMPERATURES TODAY ARE ALSO A BIT OF A
CHALLENGE DUE TO WHAT WILL LIKELY BE EXTENSIVE CLOUD COVER FOR A
GOOD PORTION OF THE DAY...AT LEAST IN THE SOUTHERN HALF OF OUR AREA.
THEREFORE SOME OF THE WARMER GUIDANCES LIKE THE MAV DID NOT LOOK
REAL GOOD AND TRENDED TOWARD THE COOLER CONSENSUS VALUES.
ANY PRECIPITATION CHANCES DROP OFF QUICKLY BY THIS EVENING AS THE
MIDLEVEL SHORTWAVE AND 850 MB BOUNDARY SLIDE OFF TO THE SOUTH AND
EAST. WITH CLEARING SKIES...LIGHT WINDS...AND WEAK COLD AIR
ADVECTION...LOWS WILL BE SEASONABLY PLEASANT IN THE MID AND UPPER
50S.
.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 341 AM CDT SAT JUN 15 2013
ON SUNDAY...SURFACE RIDGE AXIS OVER OUR AREA SLIDES OFF TO THE
EAST...WITH A SOUTHERLY RETURN FLOW ON THE BACKSIDE OF THE HIGH.
ALSO BEGIN TO SEE INSTABILITY AND WEAK TO MODERATE MOISTURE
TRANSPORT BACK INTO WESTERN AND CENTRAL SOUTH DAKOTA...IN
CONJUNCTION WITH A WEAK SHORTWAVE TRACKING FROM WESTERN SOUTH DAKOTA
INTO EASTERN NEBRASKA DURING THE DAY. THIS COLLOCATED WITH WEAK
UPPER LEVEL SUPPORT OFFERED BY A JET STREAK EXTENDING FROM WESTERN
NORTH DAKOTA INTO SOUTHERN MINNESOTA...MAY BE ENOUGH TO KICK OFF
SOME CONVECTION IN OUR WEST DURING THE AFTERNOON. MODELS HINTING
THAT SOME OF THIS CONVECTION COULD TRACK ACROSS OUR NORTH ALONG A
WEAK INSTABILITY AXIS LYING THROUGH THAT AREA...THOUGH CONFIDENCE IS
LOW...AND KEPT WITH ONLY SMALL CHANCE POPS OVER THAT AREA IN THE
LATER AFTERNOON. SEVERE CHANCES LOOK TO BE ONLY MARGINAL AT THIS
POINT WITH RATHER UNIMPRESSIVE SHEAR AND CAPE VALUES. WILL HAVE WARMING
THERMAL PROFILES ON SUNDAY...YIELDING HIGHS INTO THE LOWER 80S
ACROSS THE AREA. KEEP SMALLISH POPS OVER THE AREA ON SUNDAY NIGHT
AS A COLD FRONT DROPS SOUTHWARD THROUGH THE REGION. LOWS LOOK TO
BE UPPER 50S TO LOWER 60S.
THE FRONTAL BOUNDARY WILL PULL AWAY FROM THE AREA ON MONDAY WITH
HIGH PRESSURE BUILDING INTO THE REGION THROUGH TUESDAY. THIS WILL
BRING DRY CONDITIONS WITH PLEASANT TEMPERATURES BOTH DAYS...IN THE
70S TO NEAR 80 DURING THE AFTERNOON...WITH LOWS IN THE 50S ON MONDAY
NIGHT.
SURFACE HIGH PRESSURE PULLS AWAY LATER ON TUESDAY...WITH A SOUTHERLY
FLOW RETURNING TO THE REGION FOR WEDNESDAY INTO FRIDAY AS AN UPPER
LEVEL RIDGE BUILDS INTO THE PLAINS STATES. THIS WILL LEAD TO SUBTLE
WARMING EACH DAY...AND SOMEWHAT MORE HUMID CONDITIONS WITH
INCREASING LOW LEVEL MOISTURE. AS MOISTURE TRANSPORT AND INSTABILITY
RETURN TO THE REGION...WILL SEE INCREASING CHANCES OF CONVECTION FOR
WEDNESDAY NIGHT INTO FRIDAY. HIGHS WILL BE IN THE 80S WITH LOWS IN
THE 60S.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 634 AM CDT SAT JUN 15 2013
SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD TODAY...ESPECIALLY
THROUGH EARLY TO MID AFTERNOON...ALONG OUR FAR SOUTHERN ZONES NEAR
THE MISSOURI RIVER VALLEY CORRIDOR. TO THE NORTH OF THAT AREA...
THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY. DESPITE THE RAIN...
THE CONVECTION IS ELEVATED...THEREFORE AM ANTICIPATING THAT VFR
CONDITIONS WILL BE THE PRIMARY CATEGORY TODAY THROUGHOUT THE SIOUX
FALLS FORECAST AREA...EVEN IN THE SOUTHERN ZONES. TONIGHT SHOULD
SEE DRY CONDITIONS HOWEVER WITH LIGHT WINDS...AM A BIT CONCERNED
ABOUT RADIATIONAL FOG HERE AND THERE. FOR NOW...LEFT OUT OF THE
TAF SITES EXCEPT FOR A MENTION OF MVFR FOG LATE TONIGHT FOR KSUX.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...MJF/JM
LONG TERM...JM
AVIATION...MJF
Hazardous weather outlook, Jun 15, 3:45 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
445 AM CDT SAT JUN 15 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
445 AM CDT SAT JUN 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
THERE IS A GOOD CHANCE FOR THUNDERSTORMS TODAY SOUTH OF
INTERSTATE 90...WITH RAPIDLY DECREASING CHANCES ALONG AND NORTH
OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED. HOWEVER IF
THUNDERSTORMS REDEVELOP OVER THE SAME AREAS IN THE LATE MORNING
AND AFTERNOON...SOME LOCALIZED MODERATE TO HEAVY RAINFALL MAY
OCCUR IN EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST
NEBRASKA...AND IN NORTHWEST IOWA.
FLOODING...
PARTS OF THE LITTLE SIOUX RIVER AROUND THE LINN GROVE AREA WILL
RECEIVE MINOR FLOODING FOR THE NEXT FEW DAYS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MOVING FROM
WEST TO EAST SUNDAY AFTERNOON AND SUNDAY NIGHT. SEVERE STORMS ARE
NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 15, 7:23 AM CST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM TSTM WND GST 4 SW YANKTON 42.85N 97.45W
06/15/2013 E60 MPH YANKTON SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 15, 7:49 AM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 2 N YANKTON 42.92N 97.39W
06/15/2013 M56 MPH YANKTON SD ASOS
&&
ADAMSLocal storm report, Jun 15, 7:58 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND GST 5 NNW VERMILLION 42.85N 96.96W
06/15/2013 E50 MPH CLAY SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 15, 8:09 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM HAIL 10 N VERMILLION 42.93N 96.93W
06/15/2013 E0.25 INCH CLAY SD TRAINED SPOTTER
TORRENTIAL RAINFALL WITH AN INCH IN LESS THAN 30 MINUTES.
&&
ADAMSLocal storm report, Jun 15, 9:00 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST LE MARS 42.79N 96.17W
06/15/2013 M49 MPH PLYMOUTH IA AWOS
&&
ADAMSThunderstorm Wind, O'Brien
- When
- June 15, 9:25 AM CST
- Where
- O'Brien County, 1.01 mi W of Paullina Muni Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 42.980, -95.690
Thunderstorm winds caused tree damage, including a few trees blown down.
Thunderstorm Wind, Cherokee
- When
- June 15, 9:32 AM CST to 9:40 AM CST
- Where
- Cherokee County, Cherokee
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Drought Monitor
- Coordinates
- 42.750, -95.550
Thunderstorm winds caused tree damage, including large limbs blown down. The winds also blew down power lines.
Thunderstorm Wind, Clay
- When
- June 15, 9:50 AM CST
- Where
- Clay County, 0.51 mi E of Peterson
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 42.920, -95.340
Thunderstorm winds caused tree damage, including up to 6 inch diameter limbs blown down.
Thunderstorm Wind, Buena Vista
- When
- June 15, 10:00 AM CST
- Where
- Buena Vista County, 0.69 mi N of Sioux Rapids
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.890, -95.150
Thunderstorm winds caused tree damage, including several trees blown down. The winds also caused roof damage to homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Missouri, June 15 to 18, 2013$1.8 million · 2 in hail · 68 events
- Flash Flood and Hail in Illinois, June 15 to 16, 20131 death · 52 kt wind · 3 events
- Rip Current in Florida, June 15, 20131 death · 1 event
- Flash Flood and Hail in Missouri, June 15, 20131 injured · $7,000 · 65 kt wind · 18 events
- Flash Flooding and Hail in Kansas, June 15 to 18, 2013$22,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Kansas, June 15 to 16, 20131.75 in hail · 21 events
- Hail and Damaging Wind in Colorado, June 15, 20132 in hail · 15 events
- Flood and Damaging Winds in Kansas, June 15, 2013$1,000 · 54 kt wind · 8 events
- Hail and Damaging Winds in Kansas, June 15, 20131 in hail · 7 events
- Hail and Damaging Winds in Kansas, June 15, 2013$500 · 1.75 in hail · 6 events
- Hail in Wyoming, June 15, 20131.75 in hail · 4 events
- Hail and Damaging Winds in Colorado, June 15, 201358 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455161, 455163, 455167, 455168.